Jump to content

My Update on Hormonal Compounding


KathyP
 Share

Recommended Posts

Hi Everyone;

A little over 2 months ago I, along with the advise of my GYN, decided to try hormonal compounding. It has been almost 3 years since my hysterectomy. I had my bloodwork drawn and hormone levels studied. I was then given Metformin, and my female reproductive hormones in a cream. I was doing very well with this. I started feeling so much better. I was extremely excited about it.

Then I started with synthroid because my TSH (thyroid stimulating hormone)levels were very high. After taking this I started feeling very symptomatic to the dysautonomia with mind fogginess, tachycardia, palpitations, sweating, and fatigue. The synthroid also made me even more heat sensitive. It was aweful. At first I thought it was the Metformin, which was given to me because of my insulin resistance. I was doing more physically and stay away from sugars. But, after stopping the Metformin, I started experiencing more symptoms from the synthroid. So I talked with the pharmacist that is doing the compounding and he suggested that I cut back on the synthroid. I decided to stop it all together. I am now feeling better. I am going to my regular primary care doctor tomorrow and will talk to him about it.

I am now only on the estrogen, progesterone, etc. I am on a beta-blocker which is working quite well for me. I now have a better understanding for dysautonomia. It has so many different aspects to it. It affects every part of the body to the point of me being extremely sensitive to everything. I have learned that, yes our bodies are each unique, but each has it's own way of regulating itself. What is a normal hormonal level for one person may not be the right hormonal level for someone else. I have also learned that it wasn't my hormone levels that were off balance. I just need to slow my nervous system down so my levels can balance out themselves. And, no matter what I seem to do, I can't seem to do anything about the panic/anxiety attacks and the agoraphobia that come with it.

When I explained the way I was feeling to the pharmacist he told me that he never heard of dysautonomia. He then told me that he thought I should get a CatScan to check for Multiple Sclerosis. I took that with a grain of salt (no pun intended). He is, after all, just a pharmacist, not a doctor.

So this is the short lived trial and error for trying out hormonal compounding. Like I said, what works for one may not work for someone else. Dysautonomia is such an unknown syndrome. I will always look for ways of making it known and finding ways to fight it. Take care!!

KathyP :)

Link to comment
Share on other sites

I have both Hashimoto's and POTS--I see both an endocrinologist and an electrophysiologist.

Have you seen an endocrinologist regarding the high TSH? It is important to treat low thyroid levels if they exist. A full thyroid panel, evaluated by an endo, is probably advisable since you have a high TSH result. You may have been taking too much synthroid, but the answer MIGHT NOT be to stop taking it altogether.

Take Care,

Katherine

Link to comment
Share on other sites

I am about to start on the compounding road of hormones. I have done saliva tests that show I am too low in progesterone and too high in cortisol. (My blood work always shows normal levels).

Are you doing NATURAL hormone cremes or synthetic compounding creams? I am going to do natural. And I am so far out of balance I'm doing natural progesterone suppositories...Lovely!! :) But I am desperate to feel better and hoping this helps with some of the emotions and anxiety I have due to POTS around my period. I haven't had a hysterectomy but my hormones are a mess and BCP or any synthetic hormone I took made me more sick. Good luck!

Link to comment
Share on other sites

I got compounds, natural, bio identicals as they are called. The estrogen is a sublingual drop and the progesterone a troche. I was supposed to take 3 drops of the bi-est twice a day and 25 mg of progesterone twice a day. Well, I take 1 drop once a day and 1/16 of the troche. If I take any more my feet balloon up and I feel terrible. But it helps with my headaches. I have not had blood drawn because I was on synthetics. I will get a blood draw in a few months. But I'm pretty sure I'm peri menopausal and knocking on the menopausal door. morgan

Link to comment
Share on other sites

I hope you find the right balance for you soon. I too have low progesterone, Hashimotos Thyroid.

Are you sure you were reacting to the medication? The symptoms you describe are the ones I get when everytime my thyroid declines in function and is an indication I need more medication. But, I have to go extremely slow adjusting the thyroid med up too because taking too much too quick will also give me the symptoms. If you have a thyroid condition it is dangerous to completely go off the medication..over time you will end up with a much more serious problem.

Talk to your Dr about introducing the med more slowly. I've even had to use a compouding pharmacy at times so they can make a lower dose pill than the manufacturers make to build up in my system more slowly. Once I get my body used to the correct thyroid dose I do feel better and my POTS/NCS symptoms become more manageable.

Good luck and please do talk to your Dr about the thyroid medication.

Also, in case this helps anyone else..when it comes to thyroid hormone the Endocrinologist I saw at Mayo told me not to take Natural Thyroid hormone. He explained that for those with Dysautonomia it was really bad and would be more helpful to stick to the synthetic hormones. I didn't totally believe him at first but after trying both I saw what he was talking about for myself. He had a very good explanation for this and I forgot all of what he said but the bottom line was that in the natural thyroid meds the amount of thyroid medication in each pill is not as consistent and reliable in each pill and thus more likely to make the dysautonomia symptoms more unstable and erradic. In the synthetics, true they are synthetics however, they are much more consistent and stable from pill to pill (since they are synthetic the law requires consistency in each pill). This is only the case with the Thyroid hormone. He agreed with the "female" hormones it was fine to do whatever worked best for me.

Hope this helps!!

Link to comment
Share on other sites

poohbear--good advice about the natural thyroid hormone vs synthetic (synthroid). My endocrinologist told me the same thing. He is also familiar with dysautonomia, and said it is too unstable for most people to use successfully, and particularly did not recommend it in my case b/c of POTS. ALSO--again, to reiterate what you said, and I also have already said, it is very important to treat thyroid deficiency--preferably under the care of an endocrinologist (my opinion). Chronically low thyroid is associated with serious long-term problems, including heart disease.

Please take care KathyP! Katherine

Link to comment
Share on other sites

Thank you Everyone for your kind words and good advice.

I went to my Doctor yesterday and we discussed everything. He told me to continue my female hormone compounding with my GYN, since this is the only aspect that has been working.

As for the Thyroid, I was on such a low dose that the pharmacist told me to break the pill into pieces. My Doctor told me to STOP taking the synthroid, because he seriously thinks that I don't need it. And, if I continue to take it it will cause more problems. He had a very good point. Dysautonomia mimicks several disorders including hypothyroid and hypoglycemia. He checked all my blood levels that my GYN did and still thinks that I shouldn't mess with the thyroid. He then told me that when my body levels off with the estrogen/progesterone/etc. then all the other hormones will follow suit. My body is recognizing an imbalance somewhere and is in an uproar. So all of the other hormones are trying to compensate to repair the problem. It is best to level one set of hormones at a time. That way we can see how the others will react. So I think, for right now, I will take it slowly and see what happens.

I tell ya, since I am off the synthroid I am feeling so much better.

Thanks again,

KathyP :(

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...